Wyoming, 2023

Hail and Damaging Wind in Wyoming, July 11, 2023

July 11, 2023 · NWS UNR · 3 events in 2 counties and zones

A long-lived severe thunderstorm tracked across far northern Campbell and northern Crook Counties during the late evening. The storm produced hail around quarter size and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A long-lived severe thunderstorm tracked across far northern Campbell and northern Crook Counties during the late evening. The storm produced hail around quarter size and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 11, 4:32 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 11, 4:32 PM MST, 4 hours 21 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
532 PM MDT Tue Jul 11 2023

.DISCUSSION...(This Evening Through Tuesday)
Issued at 117 PM MDT Tue Jul 11 2023

Key Messages:

- Severe weather chances for tonight and Thursday

- Hot and dry next week

At this hour, water vapor imagery and upper air analysis depict
shortwave riding quasi-zonal flow over MT making its way across the
Northern Plains. Upper low swirls over the Hudson Bay with another
low over New England. Current sfc analysis depicts convection and
cloud cover moving off to the east over central SD with clearing
from west to east across northeastern WY and western SD. Almost
stationary sfc boundary is draped over northeastern WY into the
Black Hills. We launched a special sounding for 19z and while it's
still going up - it's showing a capping inversion over western
SD. Vis sat shows slightly agitated CU field over the Black Hills
and northeastern WY though aforementioned cap seems to be holding
back convection for now...

Forecast soundings for later this afternoon/evening depict large
CAPE of 1500-2000 J/kg, steep midlevel lapse rates of around 8.0
C/km, and effective shear of 45 kt. If the atmosphere recovers
enough from the convection this morning, this should be sufficient
for supercells capable of large hail, damaging winds, and an
isolated tornado threat. Storms will likely fire over northeastern
WY along the stalled boundary and move eastward over the Black Hills
into western SD. In addition to the severe weather threat, 12z
sounding depicts PWAT values 150% of average. This will contribute
to a threat of heavy rainfall with the stronger storms.

Weak upper level ridge builds to our west bringing drier and warm
weather for Wednesday. Highs will reach into the mid to upper 80s
over the plains, mid to upper 70s in the hills. Next shortwave moves
through the region Thursday afternoon/evening. Forecast MU CAPE of
500-1000 J/kg and 35-45 kt of effective shear will be supportive of
at least strong to severe isolated severe storms.

Upper low over the Hudson Bay region retrogrades to the west and
swings through the Great Lakes region, riding the flow of the upper
trough over the eastern US. Upper ridge builds over the Rockies
putting us under northwest flow for the beginning of next week.
Looking to be hot and mostly dry next week as the upper ridge shifts
to the east over the region.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 527 PM MDT Tue Jul 11 2023

Scattered thunderstorms will continue through this evening with
local IFR/LIFR conditions, strong winds, hail. There is a chance
that some patchy fog/low stratus may develop over the western
South Dakota plains late tonight with local IFR conditions. VFR
conditions expected on Wednesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Wong
AVIATION...7
Hazardous weather outlook, Jul 11, 9:42 AM MST, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1042 AM MDT Tue Jul 11 2023

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-121300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1042 AM MDT Tue Jul 11 2023 /1142 AM CDT Tue Jul 11 2023/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging wind gusts. There is also
a small chance for a tornado to develop.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There will be chances for thunderstorms over various parts of the
area each day through Saturday. Isolated strong to severe
thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 11, 7:50 PM MST, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
850 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     Hail             Sundance                44.40N 104.38W
07/11/2023  E1.25 inch       Crook              WY   Trained Spotter

&&

DYE
Local storm report, Jul 11, 7:57 PM MST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
857 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     Hail             9 SSE Devils Tower      44.48N 104.65W
07/11/2023  E1.50 inch       Crook              WY   Public

&&

DYE
Local storm report, Jul 11, 8:12 PM MST, 41 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
912 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     Hail             Dwtn Spearfish          44.50N 103.86W
07/11/2023  E0.88 inch       Lawrence           SD   Public

&&

DYE
Local storm report, Jul 11, 8:18 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
918 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Hail             1 S Dwtn Spearfish      44.49N 103.86W
07/11/2023  E1.00 inch       Lawrence           SD   Public

            mPING report

&&

DYE
Local storm report, Jul 11, 8:19 PM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
919 PM MDT Tue Jul 11 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     Hail             1 S Dwtn Spearfish      44.49N 103.86W
07/11/2023  E1.00 inch       Lawrence           SD   Public

            mPING report

&&

DYE
Special weather statement, Jul 11, 8:32 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
932 PM MDT Tue Jul 11 2023

WYZ054-120400-
Northern Campbell WY-
932 PM MDT Tue Jul 11 2023

...A strong thunderstorm will impact portions of northeastern
Campbell County through 1000 PM MDT...

At 932 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles north of Recluse, or 35 miles southwest of Broadus, moving east
at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Campbell County north of Recluse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4500 10586 4500 10518 4479 10521 4490 10588
TIME...MOT...LOC 0332Z 278DEG 27KT 4499 10576

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Carstens

The radar

The Rapid City radar (KUDX), 238 km away, was scanning. The volume nearest the first event began at 03:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
July 11, 8:53 PM MST
Where
Campbell County, 18.41 mi NNE of Recluse
Measured
1 in hail
Reported by
Public
Coordinates
44.990, -105.580

Hail, Crook

When
July 11, 9:45 PM MST
Where
Crook County, 10.38 mi N of Hulett
Measured
1 in hail
Reported by
Public
Coordinates
44.830, -104.610

Thunderstorm Wind, Crook

When
July 11, 9:45 PM MST
Where
Crook County, 10.38 mi N of Hulett
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.830, -104.610

Wind gusts were estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105748, 1105749, 1105751.